Funnel Cloud, Butler
- When
- July 15, 11:11 AM CST
- Where
- Butler County, 2.57 mi SW of Wilmar
- Reported by
- Law Enforcement
- Coordinates
- 42.790, -92.850
County Sheriff's Office reported a funnel cloud accompanying a rain shower northwest of Allison.
For at least a second consecutive day, the set up over Iowa was such that funnel clouds were favored. The environment was once again quite moist in the low levels with lifted condensation levels around 1000 m or less along with resident weak boundaries, and 0-3 km MLCAPE values around 75-150 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
For at least a second consecutive day, the set up over Iowa was such that funnel clouds were favored. The environment was once again quite moist in the low levels with lifted condensation levels around 1000 m or less along with resident weak boundaries, and 0-3 km MLCAPE values around 75-150 J/kg. Convection that initiated was weak and struggled to maintain or grow into anything substantial. Overall, the only noteworthy reports were those of funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 8:21 AM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 921 AM CDT Sun Jul 15 2018 .UPDATE... Issued at 920 AM CDT Sun Jul 15 2018 Visibility has improved rapidly since sunrise and the dense fog advisory has been cancelled. Otherwise, forecast on track and no additional changes at this time. && .SHORT TERM.../Today through Tonight/ Issued at 329 AM CDT Sun Jul 15 2018 Main concerns today with fog this AM and precip chances this afternoon/evening. Weak area of high pressure in place currently with moisture trapped in the near surface layer resulting in some light fog and low stratus development especially across the north/east. Expect fog/low stratus to become more widespread toward sunrise possible dense fog in spots through sunrise. Any stratus layer expected to lift some and break-up into a CU field through the day. Some weak instability showers/storms expected to develop across the east toward this afternoon into this evening. A cold front currently stretching across northern MN into SE ND and central SD to track into Iowa by late tonight. This front is expected to have a dry frontal passage with limited moisture available, with the front pushing into central Iowa by sunrise Monday. Similar airmass in place today as was in place Saturday, so expect highs into the 80s with dewpoints still in the 70s. Much cooler and drier air to move in behind the front that pushes into Iowa Sunday night. .LONG TERM.../Monday through Saturday/ Issued at 329 AM CDT Sun Jul 15 2018 We will start the workweek with a low swinging across Canada with an associated trough dropping across northern portions of the Upper Midwest and Northern Plains. Further west an upper ridge will build across the Rockies. Between these systems a northwest flow will reside over Iowa with a surface high in place. The light north to northwest flow will bring more manageable temperatures and humidity to the state along with a period of dry conditions. By Wednesday a shortwave will drop down the ridge and near Iowa bringing an increasing chance for showers and storms. The shortwave will take its time passing to the east keeping the chance for showers and storms going through Thursday. Shear and instability are relatively weak so the severe threat at this point in time look to be minimal. However...PWATS by Wednesday night climb back to near 2 inches so heavy rainfall will be a threat with any storms. One caveat to the severe potential is that the strength of this shortwave...especially as it may deepen over Iowa is questionable and if it turns out to be stronger...then there would be at least a marginal threat for severe storms as both shear and instability would be stronger than currently suggested. Beyond this time the models begin to diverge on solutions. Both deepen the trough into a closed low as it moves towards the Great Lakes but the Euro strengthens the ridge which keeps the precip confined to the Great Lakes region while the GFS develops this lobe on the low that extends back into the Upper Midwest, keeping precip chances into Saturday. Then into Monday the GFS strengthens the ridge and shoves that system east while the Euro deepens the low over the Great Lakes which has the effect of pushing precip back westward and into eastern portions of the forecast area. But this would only yield low precip chances given the strength of the ridge with both models by this time. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 626 AM CDT Sun Jul 15 2018 Low visibilities in LIFR to IFR range early this morning then improvement with VFR conditions likely from late this morning through the remainder of the forecast period. Light northerly winds to pick up a bit into the afternoon. Some possible MVFR to lower VFR CIGS through the day, then expected to clear to VFR tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Lee SHORT TERM...Beerends LONG TERM...FAB AVIATION...Beerends
Hazardous Weather Outlook National Weather Service Des Moines IA 411 AM CDT Sun Jul 15 2018 IAZ005>007-016-017-025>028-033>039-044>050-057>062-070>075- 081>086-092>097-160915- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 411 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Patchy dense fog is possible this morning with visibility around a quarter mile at times. There is a chance for non-severe thunderstorms mainly east of Interstate 35 this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances return to the state Wednesday through Thursday. The severe potential remains low at this time but heavy rainfall is possible. Additional thunderstorm chances exist for the weekend but it is too soon to assess any severe potential. .SPOTTER INFORMATION STATEMENT... Spotters are not anticipated to be needed. IAZ004-015-023-024-160915- Emmet-Palo Alto-Pocahontas-Humboldt- 411 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Patchy dense fog is possible this morning with visibility around a quarter mile at times. River Flood Warnings remain in effect for parts of the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances return to the state Wednesday through Thursday. The severe potential remains low at this time but heavy rainfall is possible. Additional thunderstorm chances exist for the weekend but it is too soon to assess any severe potential. .SPOTTER INFORMATION STATEMENT... Spotters are not anticipated to be needed. FAB
The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
5 funnel cloud. Local standard time, as filed.
County Sheriff's Office reported a funnel cloud accompanying a rain shower northwest of Allison.
Public reported a funnel cloud, approximately half way to the ground.
Public reported a funnel cloud. This is a delayed report.
Broadcast media relayed a public report of a funnel cloud. This is a delayed report.
Public reported a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773495, 773496, 773497, 773498, 773499.